Outbreak of Anticonvulsant Intoxication in an Australian CityBr Med J 1970; 4 doi: https://doi.org/10.1136/bmj.4.5730.271 (Published 31 October 1970) Cite this as: Br Med J 1970;4:271
- J. H. Tyrer,
- M. J. Eadie,
- J. M. Sutherland,
- W. D. Hooper
An outbreak of anticonvulsant intoxication occurred in epileptic patients in Australia during 1968-9. All affected patients studied in Brisbane were taking one brand of phenytoin. In 87% of them the blood phenytoin levels were above the therapeutic range. Reduction of phenytoin dosage relieved the intoxication in all patients. The excipient in the responsible phenytoin capsules had been changed several months before the outbreak, and this change was probably related causally to the altered blood phenytoin concentrations.
↵* A preliminary account of this outbreak was given to a meeting of the Australian Association of Neurologists in May, 1969.